Signs of a Dependence on Sedative Hypnotic Drugs

Sedative hypnotics, like most prescription drugs, can be beneficial to those who take them as recommended by their doctors and harmful to those who abuse them. In both cases, sedative hypnotic drugs can cause an individual to become dependent which means that the person on these drugs will not feel normal unless they are able to take the drug. 

There are many types of sedative hypnotics that fall into three categories: barbiturates, benzodiazepines, and sleep medications (NIDA). There are also some sedative hypnotic drugs that do not fit into any of these categories. Someone who becomes dependent on sedative hypnotic drugs will exhibit specific signs which can be picked up by other individuals. If someone you know may be dependent on sedative hypnotics, look for these signs and consider seeking treatment for the individual. 

Constant Sedative Hypnotic Use 

Someone who is dependent on one or more of these drugs will be constantly using them, whether this behavior is abusive or not. The individual may consider abuse, especially if they are struggling with the result of tolerance to the drug. When someone becomes tolerant to a substance, it means the same dosage as before will not cause the same effects as it once did, and they will need to take more in order to feel those effects. 

This may cause someone to abuse sedative hypnotics if they are not already. But the constant use of these drugs will show in both their physical health and behavior. They will likely exhibit the signs listed below most of the time.

drug abuse dangers

Using barbiturates or benzodiazepines too much or when you are not prescribed is dangerous.

  • Drowsiness
  • A reduction of anxiety
  • Sedation
  • Slurred speech
  • Dizziness
  • Confusion
  • Concentration problems 
  • Memory problems 
  • Coordination problems 

These issues will all become more pronounced if the individual is abusing sedative hypnotics, but if they exhibit these signs most of the time, it is likely that they are dependent on them. Someone who abuses sedative hypnotics will also show signs of being euphoric while on the drug. If you or someone you love is abusing sedative hypnotics, you are putting yourself in danger. Call for help getting off of the medications today.

According to ISATE, “Sedative hypnotics are used for a variety of medical purposes, most notably to quell anxiety, produce calm, and to promote sleep.” Abuse of these drugs is often done to create a high by fighting sleep after taking them. A person who is dependent on sedative hypnotics will constantly be attempting to experience these effects. You will likely see them taking these drugs all the time; that is, if they allow you to know about their drug use. 

Secretive Behavior

This is often one of the behaviors that leads to addiction. Those who abuse sedative hypnotics often don’t want others in their lives to know about their drug use, and they will try to hide it. They may lie about where they’ve been, hide drugs in places they believe you won’t look, or do other things to try and keep their abuse a secret. If you ask an individual who is abusing sedative hypnotics abuse their drug use, they may become hostile. These are all signs of sedative hypnotic dependence as well. 

As stated by a study from the Journal of Medical Ethics, “a person may be dependent on more than one drug,” which often occurs in individuals who abuse sedative hypnotics. They will attempt to get the high they feel they need from whatever source they can, often not caring if they always take the same drug and taking whatever is readily available. “Drug dependence,” according to the study, “is a state… resulting from the interaction of a living organism and a drug” that causes the individual to feel the need to take it, “sometimes to avoid the discomfort of its absence.” If you suspect your loved one is growing dependent on their medication call  for help today.

Withdrawal Symptoms 

According to the University of Minnesota, there are many signs of sedative hypnotic drug dependence that occur as part of the withdrawal syndrome when someone stops taking these drugs. Sedative hypnotic withdrawal, though not usually life-threatening, can be extremely uncomfortable and will cause an individual to exhibit these signs: 

  • Dysphoria
  • “Severe anxiety, fatigue, irritability”
  • Sleep disturbances and insomnia
  • Perceptual changes
  • Tremor
  • Muscle pain
  • Seizures

According to an NCBI study, benzodiazepines in particular can cause panic attacks, “dry wretching and nausea,” muscle stiffness, and increased tension during the withdrawal syndrome. Barbiturate withdrawal generally causes weakness and many of the other issues listed above, but hallucinations, high fevers, and delirium may also occur. 

An individual who experiences the issues listed above is already dependent on sedative hypnotics. Even if they go through the effects of withdrawal without taking the drug again, there is still a potential for them to relapse. This is why it is so important for someone to go through medically-assisted withdrawal and, if necessary, addiction treatment afterward. This is the only way abuse of and addiction to sedative hypnotic drugs can be properly treated, especially when based on the signs of dependence and withdrawal. 

Withdrawal from sedative hypnotic drugs is dangerous. Call  to get professional help to overcome a dependence on these drugs.

Other Sedative Hypnotic Dependence Signs 

There are many other ways you can tell if someone is dependent on sedative hypnotics. They will exhibit many signs that point to this issue, but any time someone takes these drugs for a prolonged amount of time, there is a likelihood that they are dependent on them. 

Some of the other signs of sedative hypnotic dependence are: 

  • Headaches
    • According to the Massachusetts HHSD, it is likely that someone who abuses sedative hypnotics regularly will experience severe headaches.
  • Dilated pupils
    • A sign of a sedative hypnotic high
  • Paranoia and suicidal thoughts”
    • Caused by heavy sedative hypnotic abuse
  • Depression
    • Also a sign of long-term use of sedative hypnotics, depression is a clear sign that the dependent individual needs help. 
  • Agitation and aggression 
    • This will occur especially if someone is abusing the drug. 
  • Skin rashes
    • According to ISATE, skin rashes may occur as a result of tranquilizer dependence.
  • Vivid or disturbing dreams” 
    • Also caused by tranquilizers 

Dependence on sedative hypnotic drugs occurs over long time use and can be dangerous on its own. When someone experiences it, the best course of action is to discuss it with their doctor and see if they can be weaned off the medication. If a person is abusing these drugs, dependence can quickly lead to addiction. Do not let your problem get any worse! Call for help today.

Caring specialists are available right now to help you find a treatment solution that’s right for you. Don’t wait... CALL NOW!

Resources

Pin It on Pinterest

Shares
Share This